Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 103
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Contacts Login 


 
 Table of Contents  
LETTER TO THE EDITOR
Year : 2019  |  Volume : 8  |  Issue : 4  |  Page : 226-227

Drug-induced pseudochondritis: A Case Report


1 Department of Clinical Pharmacy, Faculty of Pharmacy, Isfahan University of Medical Sciences, Isfahan, Iran
2 Department of Infectious Diseases, School of Medicine, Isfahan University of Medical Sciences, Isfahan, Iran

Date of Submission17-Apr-2019
Date of Acceptance11-Sep-2019
Date of Web Publication27-Dec-2019

Correspondence Address:
Dr. Atousa Hakamifard
Department of Infectious Diseases, School of Medicine, Isfahan University of Medical Sciences, Isfahan
Iran
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jrpp.JRPP_19_50

Rights and Permissions

How to cite this article:
Soltani R, Hakamifard A. Drug-induced pseudochondritis: A Case Report. J Res Pharm Pract 2019;8:226-7

How to cite this URL:
Soltani R, Hakamifard A. Drug-induced pseudochondritis: A Case Report. J Res Pharm Pract [serial online] 2019 [cited 2020 Jan 29];8:226-7. Available from: http://www.jrpp.net/text.asp?2019/8/4/226/274158

Dear Editor,

Ciprofloxacin and clindamycin are two antibiotics with different indications. Ciprofloxacin is a fluoroquinolone antibiotic used for the treatment of various infections, including urinaray tract infections, prostatitis, gastrointestinal infections, and bone, joint, and soft-tissue infections.[1] It has been associated with several untoward effects such as gastrointestinal, neurologic, and musculoskeletal adverse effects,[2] although tendon rupture or tendinitis (usually of the Achilles tendon) is a known adverse effect. Early animal studies suggested an increased risk of cartilage damage and malformation among young animals;[3] we did not find any previous report of either chondritis or pseudochondritis following its administration. Similarly, no report of these two adverse effects exists from clindamycin, a lincosamide antimicrobial used for infections due to Gram-positive aerobic and anaerobic microorganisms including skin and soft-tissue infections, lung abscess, pharyngitis, and osteomyelitis. A 52-year-old male with a history of coronary artery bypass graft surgery was hospitalized with the chief complaint of the leg ulcer. The physical examination revealed large infectious ulcer on left leg with slightly purulent discharge. Laboratory studies showed leukocytosis (white blood cell: 18,500/mm3, Polymorphonuclear (PMN): 85%), anemia (hemoglobin: 10 g/dl), high erythrocyte sedimentation rate (ESR: 85 mm/h), and C-reactive protein (CRP: 56 mg/dl). Other laboratory tests were in reference ranges. At the beginning of hospitalization, the patient underwent venous and arterial Doppler ultrasound, with the results being normal. At the 1st day, intravenous ciprofloxacin (400 mg every 12 h) and clindamycin (600 mg every 8 h) were started for the treatment of the infection.

Furthermore, the skin biopsy was performed, which was compatible with “stasis dermatitis” with the ulcer. Three days later, the patient complained of right ear swelling with severe pain and milder similar symptoms of the left ear. The physical examination revealed an erythematous, edematous, and tender right pinna [Figure 1], while the left ear was less erythematous [Figure 2]. He was afebrile, and vital signs were stable. The patient had no history of similar symptoms in the past. By consultation of the ear, nose, and throat specialist, the diagnosis of chondritis was made. However, the rheumatologic panel tests were all in the normal limits. According to the intense ear pain and erythematous pinna, and because other evaluations were unremarkable, we discontinued ciprofloxacin and clindamycin as possible causative agents for observed signs and symptoms. After 2 days, all signs and symptoms in both the ears resolved. Therefore, the diagnosis of drug-induced pseudochondritis was made, and the antibiotic regimen of intravenous piperacillin/tazobactam (4.5 g every 8 h) and vancomycin (1 g every 12 h) was replaced for the treatment of the infection with no recurrence of previous symptoms. At the 14th day of therapy, the ulcer was dried with no secretion, and the serum level of ESR and CRP dropped to 19 mm/h and 4 mg/dL, respectively. This case represents a possible and rare adverse effect of either ciprofloxacin or clindamycin, bilateral ear pseudochondritis. Pseudochondritis manifests as skin involvement of the lobule with slight tenderness, which differs from true chondritis that involves only cartilaginous areas in several disorders, including relapsing polychondritis and Wegener's granulomatosis.[4] Differential diagnosis of pseudochondritis includes infections, trauma, insect bite, tophaceous gout, radiotherapy, allergy, and burn.[4] However, in our case, the patient's past medical history presents illness, and laboratory tests as well as the timing of the adverse effect occurrence and its full improvement after 2 days of discontinuation of the antibiotics exclude these other diagnoses. There is no report of this type of side effect from any other drug except for mafenide following its topical administration on the ears.[5] It seems that discontinuation of the possible causative drug is all that is required. Because of the coadministration of ciprofloxacin and clindamycin as well as no previous report, it is difficult to attribute this adverse effect to one drug. Therefore, at the present time, both the drugs should be considered as potential agents for this reaction. True differentiation from true chondritis is important to avoid unnecessary treatments and iatrogenic injuries.
Figure 1: Erythematous, edematous, and tender right pinna

Click here to view
Figure 2: Mild erythema of the left ear

Click here to view


Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
McDougall C. Protein synthesis inhibitors and miscellaneous antibacterial agents. In: Brunton LL, Hilal-Dandan R, Knollmann BC, editors. Goodman and Gilman's the Pharmacological Basis of Therapeutics. 13th ed. New York: McGraw Hill; 2018. p. 1017.  Back to cited text no. 1
    
2.
McDougall C. Protein synthesis inhibitors and miscellaneous antibacterial agents. In: Brunton LL, Hilal-Dandan R, Knollmann BC, editors. Goodman and Gilman's the Pharmacological Basis of Therapeutics. 13th ed. New York: McGraw Hill; 2018. p. 1056-7.  Back to cited text no. 2
    
3.
Burkhardt JE, Walterspiel JN, Schaad UB. Quinolone arthropathy in animals versus children. Clin Infect Dis 1997;25:1196-204.  Back to cited text no. 3
    
4.
Deligny C, Arfi S. Images in clinical tropical medicine. Pseudochondritis in leprosy. Am J Trop Med Hyg 2010;83:1175.  Back to cited text no. 4
    
5.
Perry AW, Gottlieb LJ, Krizek TJ, Parsons RW, Goodwin CW, Finkelstein JL, et al. Mafenide-induced pseudochondritis. J Burn Care Rehabil 1988;9:145-7.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed137    
    Printed3    
    Emailed0    
    PDF Downloaded51    
    Comments [Add]    

Recommend this journal